Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 16, 2011, 12:54 PM PDT for 6 counties in California. It took effect at Mar 16, 2011, 9:24 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2011, 12:54 PM PDT (19:54 UTC)
- In effect from
- Mar 16, 2011, 9:24 PM PDT
- Expired
- Mar 17, 2011, 2:57 PM PDT
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820 WHUS46 KMTR 161954 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1254 PM PDT WED MAR 16 2011 ...LARGE WEST-NORTHWEST SWELLS WILL IMPACT THE CENTRAL CALIFORNIA COAST ON FRIDAY... CAZ006-505-509-529-530-171200- /O.NEW.KMTR.SU.Y.0005.110318T1800Z-110319T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1254 PM PDT WED MAR 16 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY. * * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 16 FEET WITH PERIODS OF 14 TO 15 SECONDS. * TIMING: LATE FRIDAY MORNING THROUGH FRIDAY EVENING. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. * PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
318 WHUS46 KMTR 170424 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 924 PM PDT WED MAR 16 2011 ...A LARGE WEST-NORTHWEST SWELLS WILL CONTINUE TO IMPACT THE CENTRAL CALIFORNIA COAST TONIGHT THROUGH FRIDAY... CAZ006-505-509-529-530-171230- /O.EXT.KMTR.SU.Y.0005.110317T0424Z-110319T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 924 PM PDT WED MAR 16 2011 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 PM PDT FRIDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 11 PM PDT FRIDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET WITH PERIODS OF 16 TO 17 SECONDS. * TIMING: TONIGHT THROUGH FRIDAY EVENING. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
543 WHUS46 KMTR 171332 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 632 AM PDT THU MAR 17 2011 LARGE WEST-NORTHWEST SWELLS WILL CONTINUE TO IMPACT THE CENTRAL CALIFORNIA COAST THROUGH FRIDAY. SWELLS OF 13 TO 15 FEET WILL CONTINUE THROUGH TODAY BEFORE TEMPORARILY DECREASING TO 11 TO 13 FEET LATER TODAY AND TONIGHT. SWELLS WILL INCREASE AGAIN ON FRIDAY TO 13 TO 16 FEET. CAZ006-505-509-529-530-180000- /O.CON.KMTR.SU.Y.0005.000000T0000Z-110319T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 632 AM PDT THU MAR 17 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
683 WHUS46 KMTR 172157 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 257 PM PDT THU MAR 17 2011 CAZ006-505-509-529-530-180600- /O.CAN.KMTR.SU.Y.0005.000000T0000Z-110319T0600Z/ /O.NEW.KMTR.SU.Y.0006.110318T2200Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 257 PM PDT THU MAR 17 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 16, 11:15 AM PDT, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 16, 11:15 AM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1115 AM PDT WED MAR 16 2011
.DISCUSSION...AS OF 9:00 AM PDT WEDNESDAY...RAIN IS TAPERING OFF AT
THIS HOUR BEHIND A FRONT WHICH MOVED THROUGH OUR CWA EARLY THIS
MORNING. 24 HOUR RAINFALL TOTALS ARE CLOSE TO THE CNRFC FORECAST
WITH THE HIGHEST VALUE AT VENADO (2.26"). GENERAL RAINFALL TOTALS
HAVE BEEN 1-2" OVER THE NORTH BAY MOUNTAINS...1/2-1" FOR NORTH BAY
VALLEYS AND SANTA CRUZ MOUNTAINS...1/4-1/2" AROUND SF BAY...AND
LESS THAN 1/4" FOR MOST POINTS TO THE SOUTH. STILL SHOW SOME ECHOS
ON KMUX AND MOUNT VACA RADARS SO WILL KEEP A MENTION OF SHOWERS
GOING IN THE FORECAST FOR THE REMAINDER OF THE DAY. HIGHS ARE
FORECAST TO BE IN THE 50S TO LOWER 60S TO THE NORTH WITH MOSTLY 60S
TO THE LOWER 70S TO THE SOUTH. THE MODELS DO SHOW THAT THE NORTHERN
HALF OF THE CWA WILL STILL HAVE A CHANCE OF PICKING UP ADDITIONAL
LIGHT RAINFALL THROUGH THURSDAY DUE TO A CONTINUED MOIST FLOW PLUS A
WEAK AREA OF PVA THAT WILL GO ACROSS. ANY AMOUNTS SHOULD BE UNDER
1/4". WILL ALSO PUT IN A MENTION OF FOG IN THE FORECAST TONIGHT FOR
THE NORTH BAY VALLEYS DUE TO RECENT RAINFALL.
ANOTHER COLD FRONT WILL MOVE ACROSS THE CWA ON FRIDAY AS A 993 MB
SURFACE LOW APPROACHES THE WA/OR COAST AND STALLS AROUND 130W. 925
MB SPEEDS WILL EXCEED 40 KT BY THE AFTERNOON AND WITH 35-45 KT OF
FAVORABLE ISENTROPIC FLOW PLUS GOOD PVA...RAINFALL COULD BE LOCALLY
HEAVY AT TIME. LIFTED VALUES WILL ALSO DROP DOWN TO MINUS 2 AND
WITH MOSGUIDE THUNDERSTORM POPS ABOVE 30 PERCENT FOR FRIDAY
AFTERNOON...THUNDER WILL BE A DEFINITE POSSIBILITY. WILL UPDATE THE
GRIDS TO ADD THE MENTION OF BRIEF HEAVY RAIN AND THUNDER PLUS SMALL
HAIL. SNOW LEVELS WILL DROP BEHIND THE FRONT PRODUCING A RAIN/SNOW
MIX AS LOW AS 2000 FEET (WITH LIGHT ACCUMULATIONS POSSIBLE DOWN TO
2500 FEET). WNW SWELLS WILL APPROACH 15 FEET AGAIN WITH PERIODS
AROUND 15 SECONDS SO WILL LIKELY ISSUE A HIGH SURF ADVISORY FOR
FRIDAY. AM ALSO CONCERNED ABOUT THE STRONGER WINDS BRINGING DOWN
TREES AND POWER LINES...SO A SPECIAL WEATHER STATEMENT WILL BE ISSUED
LATER THIS MORNING HIGHLIGHTING ALL POTENTIAL HAZARDS.
ALTHOUGH THERE IS DISAGREEMENT ABOUT THE TIMING AND STRENGTH OF
MORE RAIN FOR NEXT WORK WEEK...THERE IS GOOD AGREEMENT THAT THE
WEATHER WILL REMAIN ACTIVE. THE ECMWF AND GFS BOTH BRING THE NEXT
ROUND OF RAIN ON SUNDAY BUT DISAGREE ON THE DATE OF A FOLLOW-UP
STORM.
&&
.AVIATION...AS OF 11:10 AM TUESDAY...FRONT HAS ALMOST ENTIRELY
CLEARED THE AREA AND CIGS ARE RAPIDLY LIFTING TO VFR AT MOST
LOCATIONS. WEST TO NORTHWEST WINDS WILL INCREASE TODAY TO AROUND
15 KTS GOING LIGHT THIS EVENING. WINDS WILL TURN MORE SOUTHWESTERLY
NEAR THE END OF THE PERIOD.
VICINITY OF KSFO...VFR WITH WEST WINDS TODAY BACKING TO
SOUTHWEST AFTER 12Z.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...MVFR TO VFR CIGS TODAY SCATTERING
OUT THIS EVENING. WEST WINDS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...SCA...ROUGH BAR...SAN FRANCISCO BAR...IN THE AFTERNOON.
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: ACIn the hours before
Special weather statement, Mar 16, 12:20 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1220 PM PDT WED MAR 16 2011 CAZ006-505>513-516>518-528>530-171200- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1220 PM PDT WED MAR 16 2011 ...ANOTHER ROUND OF RAIN AND WIND SLATED FOR FRIDAY... ANOTHER PACIFIC STORM SYSTEM IS FORECAST TO BRING WIDESPREAD RAINFALL TO THE SAN FRANCISCO AND MONTEREY BAY REGIONS ON FRIDAY AS A COLD FRONT MOVES INTO CALIFORNIA. ACCOMPANYING THE FRONT WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN...ISOLATED THUNDERSTORMS WITH SMALL HAIL...AND WIND GUSTS OF 30 TO 40 MPH. RAINFALL AMOUNTS ON FRIDAY COULD EXCEED 2 INCHES FOR HIGHER ELEVATION LOCATIONS WITH UP TO AN INCH POSSIBLE FOR URBAN COMMUNITIES. THIS COULD LEAD TO MINOR FLOODING NEAR SMALL STREAMS AND IN URBAN LOCATIONS. IN ADDITION...STRONG SOUTHWESTERLY WINDS COULD TOPPLE SOME TREES AND BRING DOWN POWER LINES. ALSO...WEST TO NORTHWEST SWELLS OF 16 FEET AT 14 TO 15 SECONDS ARE FORECAST FOR FRIDAY AFTERNOON AND EVENING WHICH COULD LEAD TO LOCAL BEACH EROSION AND DANGEROUS CONDITIONS. SNOW LEVELS WILL DROP DOWN AS LOW AS 2500 FEET BEHIND THE FRONT WITH A MIXTURE OF RAIN AND SNOW EXPECTED AS LOW AS 2000 FEET FRIDAY NIGHT. PERSONS AROUND THE AREA..ESPECIALLY THOSE WITH OUTDOOR PLANS OR TRAVELING TO HIGHER ELEVATION SPOTS...SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. BELL
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:20 PM PDT | Small Craft Advisory | MTR | 4 hr | |
| Mar 16, 8:57 AM PDT | Small Craft Advisory for Rough Bar | MTR | 4 days | |
| Mar 16, 8:57 AM PDT | Small Craft Advisory for Hazardous Seas | MTR | 19 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.